Pennsylvania, 2011Flash Flood and Flooding in Pennsylvania, July 18, 2011
July 18, 2011 · NWS PBZ · 9 events in 5 counties and zones
S dragged a weak cold front over the Ohio Valley. This coldfront set off thunderstorms in the afternoon and evening hours on the 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $146,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave traveling north over a broad ridge in the central U.S dragged a weak cold front over the Ohio Valley. This coldfront set off thunderstorms in the afternoon and evening hours on the 18th. There were several reports of wind damage in eastern Ohio and western Pennsylvania with more than 11,000 people without power in western PA alone. In addition urban flooding and flash flooding occurred in various parts of Allegheny and Beaver counties. Cars were stranded in high water right around rush-hour on Washington Blvd in downtown Pittsburgh.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 9:30 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 18, 9:30 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 AM EDT MON JUL 18 2011
.SYNOPSIS...
A WEAK COLD FRONT, MOVING SOUTHWARD FROM THE GREAT LAKES, CAN GENERATE
SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THIS FRONT
WILL RETREAT NORTHWARD TUESDAY, AND SO HOT AND HUMID CONDITIONS
CAN BE EXPECTED THE REST OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
PER RECENT SATELLITE DATA, STRATUS WILL HAVE BURNED OFF BY 11 AM.
HIGH CLOUDS AND DEVELOPING CUMULUS ARE EXPECTED TO ONLY PARTIALLY
LIMIT SUNSHINE THE REST OF TODAY.
PER RECENT WRF-NMM AND SREF MODEL OUTPUT, EXPECT PREFRONTAL
SCATTERED THUNDERSTORMS TO DEVELOP SOUTHWARD OF THE GREAT LAKES
THIS AFTERNOON AND EARLY TONIGHT, WHEN STORMS CAN BECOME MORE NUMEROUS.
DUE TO HUMID SURFACE LAYER, THUNDERSTORMS CAN BE POWERED BY GREAT
INSTABILITY. SURFACE FRONT AND SHORT-WAVE TROUGH ALOFT IN
NORTHWEST FLOW WILL ORGANIZE THUNDERSTORM DEVELOPMENT ALSO,
PERHAPS INTO SHORT-LINES. SO CONCUR WITH SPC REGARDING SLIGHT RISK
OF SEVERE. WILL ALSO MONITOR FOR HEAVY RAINFALL.
MADE SMALL ADJUSTMENTS TO FORECASTED TEMPERATURES BASED ON RECENT
HRRR AND NAM AND SREF MODEL OUTPUT. SURFACE DEW POINTS IN THE
UPPER 60S WILL UP APPARENT TEMPERATURES/HEAT INDEX VALUES/ INTO
THE 90S.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
FORECAST OF PRECIP PROBABILITIES WAS TAPERED DOWNWARD LATER
TONIGHT AND THROUGH TUESDAY DUE TO EXPECTED SOUTHWARD PROGRESS OF
THE WEAK FRONT. GIVEN PROGGED BUILDING OF HIGH PRESSURE ON
WEDNESDAY, HAVE ONLY FORECAST SLIGHT PRECIP NUMBERS WITH DIURNAL
RESTRICTIONS IN THE RISING HEAT.
HOT AND HUMID CONDITIONS WILL THUS PREVAIL WITH HEAT INDEX
READINGS FORECAST IN THE UPPER 90S FOR AREAS SOUTHWEST OF
PITTSBURGH ON WEDNESDAY AFTERNOON. MENTION OF THE HOT AND HUMID
CONDITIONS WILL BE MAINTAINED IN THE HAZARDOUS WEATHER OUTLOOK.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HOT, HUMID WEATHER WILL PERSIST INTO LATE WEEK AS STRONG UPPER
RIDGE OVER THE MIDWEST IS PROJECTED TO SLIDE EASTWARD. WITH AMPLE
LOW LEVEL MOISTURE IN PLACE, WILL KEEP AT LEAST A SLIGHT CHANCE
OF DIURNAL THUNDERSTORMS IN THE FORECAST FOR EACH DAY THOUGH
FRIDAY. A BETTER CHANCE OF PRECIPITATION EXISTS OVER THE WEEKEND
AS A FRONTAL BOUNDARY PUSHES INTO THE GREAT LAKES.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
PER RECENT SURFACE AND SATELLITE DATA, EXPECT CONTINUED
IMPROVEMENT IN FLIGHT CONDITIONS TO MVFR ABOUT 15Z AND VFR 16Z-17Z
AS STRATUS CLOUDS LIFT AND FOG DISSIPATES, AND VFR CUMULUS
DEVELOPS.
A COLD FRONT WILL PUSH SOUTHWARD TOWARD THE REGION LATE THIS
AFTERNOON INTO THE EVENING HOURS. THIS FEATURE WILL PROVIDE A
FOCUS FOR SCATTERED THUNDERSTORMS AND THE POTENTIAL FOR
RESTRICTIONS. WITH MESOSCALE MODELS INCREASING CONFIDENCE, TEMPO
GROUPS FOR TSRA WITH MVFR RESTRICTIONS WERE INCLUDED IN TAFS FOR
THIS EVENING EVERYWHERE EXCEPT KMGW. IT IS POSSIBLE THAT A FEW OF
STORMS MAY BE SEVERE WITH A THREAT OF GUSTY WINDS. THE CHANCE OF
SHOWERS AND STORMS WILL CONTINUE THROUGH MOST OF THE OVERNIGHT
PERIOD WITH A WARM AND HUMID AIR MASS IN PLACE.
OUTLOOK /TUESDAY THROUGH FRIDAY/...
MVFR RESTRICTIONS IN HAZE WILL BE POSSIBLE AT TIMES TUESDAY THROUGH
FRIDAY AS A HOT AND HUMID AIR MASS BUILDS INTO THE REGION.
RESTRICTIONS ARE ALSO POSSIBLE IN PATCHY EARLY MORNING FOG AND
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 18, 3:14 AM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 AM EDT MON JUL 18 2011
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-190815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
414 AM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY WITH THE PRIMARY
THREATS COMING FROM DAMAGING WIND AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
STRONG HIGH PRESSURE IS PROJECTED TO BUILD ACROSS THE REGION
DURING THE LATTER HALF OF THE WEEK. IF THIS OCCURS...THE HOTTEST
TEMPERATURES THUS FAR THIS SUMMER WILL BE LIKELY WITH HEAT INDEX
VALUES WELL INTO THE 90S TO NEAR 100 IN SOME AREAS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
15
In the hours before
Special weather statement, Jul 18, 11:15 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1215 PM EDT MON JUL 18 2011
PAZ007>009-181715-
FOREST PA-MERCER PA-VENANGO PA-
1215 PM EDT MON JUL 18 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FOREST...NORTHERN MERCER
AND NORTHERN VENANGO COUNTIES...
AT 1208 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 18 MILES
NORTH OF PLEASANTVILLE TO 7 MILES WEST OF CONNEAUT LAKE...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. THERE CAN ALSO BE LOCALLY HEAVY RAIN AND A SHORT INTERVAL OF
FREQUENT LIGHTNING.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
GREENVILLE... MAURICE K GODDARD STATE PARK...
PLEASANTVILLE... WEST HICKORY...
OIL CREEK STATE PARK... LYNCH...
COOPERSTOWN... BALLTOWN...
WHEN THUNDERSTORMS THREATEN...GO INDOORS IF YOU CAN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND. CAMPERS...WATCH STREAM LEVELS AND BE
READY TO MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4162 7895 4159 7897 4140 8000 4139 8051
4142 8053 4149 8052 4149 8001 4163 7983Event by event
6 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Venango
- When
- July 18, 12:05 PM EST
- Where
- Venango County, 1.48 mi NNE of Springville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.340, -79.910
A trained spotter reported a large tree down on power lines.
Thunderstorm Wind, Butler
- When
- July 18, 2:20 PM EST
- Where
- Butler County, 0.52 mi W of Renfrew
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -79.980
A trained spotter reports trees and a utility pole down.
Thunderstorm Wind, Butler
- When
- July 18, 2:30 PM EST
- Where
- Butler County, 0.87 mi SE of Renfrew
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 40.810, -79.960
The media reports trees and power lines down in Renfrew.
Flash Flood, Allegheny
- When
- July 18, 4:32 PM EST to 8:30 PM EST
- Where
- Allegheny County, 1.84 mi WSW of Aspinwall to 1.59 mi SSW of Sharpsburg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 40.470, -79.912
Washington Blvd/Route 8 at the Negley Run intersection was closed due to rapidly rising water. Numerous cars were stranded or stalled with two people needing to be rescued from their vehicles.
Thunderstorm Wind, Beaver
- When
- July 18, 4:40 PM EST
- Where
- Beaver County, 0.69 mi N of Sunflower
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.740, -80.230
Emergency management reports trees down outside of Rochester.
Flood, Allegheny
- When
- July 18, 5:00 PM EST to 5:30 PM EST
- Where
- Allegheny County, 1.1 mi NE of Jefferson to 0.92 mi NNE of Pleasant Hills
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 40.313, -79.938
The Pittsburgh Tribune Review reports that a half dozen motorists were stuck when their vehicles stalled in high water on Route 51 between Coal Valley Rd in Jefferson Hills and the Southland Four Seasons shopping center in Pleasant Hills.
Flood, Beaver
- When
- July 18, 5:00 PM EST to 6:00 PM EST
- Where
- Beaver County, 0.29 mi NNE of South Hgts to 0.27 mi N of South Hgts
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 40.584, -80.228
Beaver Times newspaper reports of flooding on Route 65 near Fourth Street, just north of Ambridge. Water was waist deep and stalled vehicles.
Thunderstorm Wind, Allegheny
- When
- July 18, 5:45 PM EST
- Where
- Allegheny County, 0.87 mi SW of Whitehall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Utility Company
- Coordinates
- 40.340, -79.980
Duquesne Light reported downed trees and wires in Baldwin, Findley, Leet, Liberty, Port Vue, and Moon.
Thunderstorm Wind, Washington
- When
- July 18, 6:35 PM EST
- Where
- Washington County, 0.77 mi NE of Ginger Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 40.208, -79.990
Pennsylvania Department of Transportation reports a couple of trees down on Ginger Hill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 18 to 20, 20111 death · $1.0 million · 42 events
- Damaging Winds in Michigan, July 18, 20111 death · $67,000 · 75 kt wind · 20 events
- Hail and Damaging Winds in Ohio, July 18, 2011$164,000 · 1 in hail · 13 events
- Flash Flood and Lightning Strike in Colorado, July 18, 2011$230,000 · 3 events
- Dust Storm and Hail in Arizona, July 18, 20114 injured · $25,000 · 1 in hail · 4 events
- Flash Flood and Flood in Wisconsin, July 18, 2011$75,000 · 1.75 in hail · 10 events
- Damaging Winds in Wisconsin, July 18, 2011$75,000 · 65 kt wind · 10 events
- Damaging Winds and Lightning Strike in Massachusetts, July 18, 20111 injured · $65,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 18, 2011$50,000 · 50 kt wind · 2 events
- Hail in North Dakota, July 18, 2011$50,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Ohio, July 18, 2011$34,000 · 50 kt wind · 8 events
- Tornado and Flash Flood in South Dakota, July 18, 2011$5,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334588, 334590, 334591, 334622, 334593, 334625, 334626, 334600, 334596.